Jump to content
Bieber

Forcing the Tube

Recommended Posts

"Just because we can tube, doesn't mean we should"! Instead we should assess each patient & select the best airway modality for that patient, BVM, OPA, NPA, BNI, CBT, ETT, King, LMA or CPAP.

Share this post


Link to post
Share on other sites

Great thread!

I also don't have RSI. I've never used Versed for a patient with trismus, but it's been my understanding that it is supposed to be effective for that.

USALSFYRE wrote: "I seriously doubt midaz will a)release the neurologically caused trismus and b)do anything but screw up your CPP if given in adequate amounts to release the trismus. In the scenario above I'd be holding a scalpel if RSI wasn't available. Pharmacologic airway control should be an all or nothing proposition. Using sedatives only increases aspiration risk and sets up the can't intubate/can't ventilate scenario. Either your good enough to use it all, or your not. Halfassery has no place in airway management."

Can you elaborate on this? So, Versed will drop the brain perfusion pressure because the drug is lowering the systemic BP? In a system where you don't have RSI and can't do a surgical airway, would you not try Versed to relieve trismus? We can do nasal intubation, but I don't think it would be such an easy thing to do on bad trauma. I'd love to hear more from USALFYRE and others who have experience with this situation.

Share this post


Link to post
Share on other sites

Neurologically generated trismus is one of those "ominous" signs generally associated with brain-stem lesion. Meaning, it's one of the later signs to show up and only releases when the herniation is so complete that there's NO response moving through the brainstem, i.e. mega bad juju. What your trying to do with midazolam "snow" the patient enough to stop the trismus impulse. Which you can do with suffiecent quantities. Here's the issues with that though.

1) The EMS systems involved in this halfassedry typically never prescribe enough midaz to do it. We're talking 30+mgs at times.

2)That amount of midaz in a single bolus may do nasty things to a B/P. Cererbral Perfusion Pressure is calculated as MAP-ICP. This number typically runs 60+, but in situations of hypotension and increased ICP this can run too low to perfuse properly or even into negative numbers quickly (see Monroe-Kellie doctrine).

3)You've not performed one of the other functions of RSI, which is to "take out" the skeletal muscle involved in vommiting. This is the real reason anesthesia invented RSI for the non-NPO patient.

Again, halfassedry has no place in RSI. For my money, surgical airway options are far more important than RSI. If you don't have them, get involved and lobby.

  • Like 1

Share this post


Link to post
Share on other sites

usalysfyre: I agree with your post and would like to add to it if I may.

Trismus is not always an ominous sign, it is caused primarily by brain injury (5th cranial nerve with roots in the pons), but can also be a result of a Zygomatic (sp?) arch fracture resulting in "activation" of the masseter muscles, forcing a "clenched jaw. BTW: would that still be true trismus? hmm (forgive the grade-school terminology & spelling tonight).

You are dead on with the Versed and MAP thing. I really really like my head injured patients to maintain a MAP = or >80. Why you ask? After much reading, and podcast listening... that is just where I am at. 65 for everyone else.

This is where your etomindate, or as we have, Ketamine comes into play.

I once assisted in a RSI of a C0 poisoning, we gave 15mg Versed, and had to bolus the otherwise healthy guy back to a normal BP.

Share this post


Link to post
Share on other sites

Just to add to what usalsfyre's and mobey have posted, this website is quite helpful in explaining the pathophysiology and management of TBI:

http://www.trauma.or...euro/index.html

On the same website and a great fun:

http://www.trauma.org/archive/resus/moulagetwo/moulagetwo.html

See how you get on..

Carl.

Share this post


Link to post
Share on other sites

Hi,

Patients with gag reflex should be sedated or done RSI. If you dont use muscle relaxants you should to sedate patient.

If patient has lively gag reflexes it is better to use anesthetics like propofol (causes apnea and hypotension).

- Propofol slow boluses 40+40.... mg

- Midazolam - may need large doses for deep sedation - 10-20 mg

- If you have only Midazolam, you can combine it with opiates - Fentanyl or Morphine --> does deeper sedation/aneasthesia = better conditions.

Share this post


Link to post
Share on other sites

And brain injury with coma must be intubated with using opiates - decreases reflexes --> intubation without ICP increasement.

For example Midazolam 10 mg + Morphine 10 mg/Fentanyl.

When intubated patient breaths in to the tube - Midazolam only probably doesnt help. It is good to combine midazolam sedation with myorelaxants.

Can help also deep sedation/anaesthesia with propofol or Midazolam+opiate infusion.

Example from my job.

We had patient in septic shock, noradrenaline didnt help,--> BP 80. I decided to intubate him. But we dont have Etomidate nor Ketamine.

We administered Midazolam 10 mg and Propofol 40 mg (propofol decreases BP much more then midazolam) --> we got good conditions for intub.

Next patient was anestetized by Natrium Oxybutyrate (long lastening sedative and no influence on BP).

Share this post


Link to post
Share on other sites

Midazolam assisted intubation ("sedate to intubate") has been banned by any self respecting ambulance service long ago; we had it in the 1900s but hell we had MAST pants and ideas that long spine boards and big volumes of crystalloid were good ideas too ...

I know of only three jurisdictions globally that have what you could call a good RSI program; New Zealand, Victoria (AU) and Alberta (Canada). RSI done well is bloody brilliant, RSI done badly kills people. In each place mentioned RSI is available only to a group of highly educated, highly experienced practitioners with sufficient exposure to maintain competency; for example here and in AU you need five to six years of education and experience before you will be considered for the RSI program.

In the UK there is much kerfuffle about RSI and the whole SECAmb CCP vs the BASIC Doctors thing ... I think Doctor-led RSI is appropriate for the UK

If you don't have neuromuscular blockade you shouldn't really be intubating people who are not dead (very unconscious with GCS of 3); and then you shouldn't really intubate those people anyway ... prehospitally at least

Share this post


Link to post
Share on other sites

I started a thread on the national shortage of Valium..cant seem to find it now that I need it. We were given Midaz for seizures but the new protocols ( that we are waiting ohh so patiently to be put into service) also call for RSI. However, at this time, we have nothing to go with it except Morphine. Anyway, I expressed concern over the use of Midaz and was told not to worry about it.

So, I am just wondering, if there is a concern over using it for intubation...why isnt there a concern for using it with seizures? Is it because the dosage for seizures is so much lower?

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...